Log in
NRAS
23,327 members27,193 posts

Feeling a bit down...

I was diagnosed with early RA a couple of weeks ago and I've started methotrexate. I've only taken two doses and also had a steroid injection. I'm still on 90mg Arcoxia and 30mg/500mg Co-Codamol. I'm feeling a bit down because I don't feel much improvement. The steroid has improved my foot pain slightly and the pain killers reduce it further but still having seemingly worsened pain- eg my wrists are bad today- worse than ever. Also, methotrexate makes me very hoarse in my voice and SO drowsy. I took it Sunday and yesterday I literally couldn't stay awake and slept most of the day. Just wondering if anyone has any words of wisdom for me at this stage? Thanks :)

13 Replies
oldestnewest

No great words of wisdom, but just my experience. MTX was a wonder drug for me, as I had got to the point that I could hardly move before I started on it. But it did take several months....and it did wipe me out to start with as well. I can still remember the magic feeling after I'd been taking it for 9 weeks with no effect (apart from feeling sick and headachy and knackered all the time) and it finally started to work. And being pain free was just the most wonderful feeling. So it will happen, but just rather slowly. Be kind to yourself right now, and rest as much as you can, and hopefully it won't be long before things improve.

Reply

Great- thanks. I am off work but supposed to be going back in a couple of weeks and I am worried about whether I can! I am a teacher and it's so full on...

Reply

I'm sorry you're feeling down at the moment. It's all part & parcel of diagnosis & not being fully controlled at the start of your RD journey I'm afraid but take comfort that you're not unusual in this, we've all been there. Once the MTX starts working I'm sure you'll feel a whole lot better. Give it a month or so as it can take 12 weeks or so to get fully into your system.

Arcoxia is my NSAID of choice & felt great benefit from it. Unfortunately I am now only able to take it on a prn basis as I've been on it for a good while & my Rheumy feels it best to only take it when absolutely necessary as long term it can have adverse side effects in those with RD. I have noticed a real difference since not taking it daily & I'm hoping she can suggest a replacement without the side effects at my next appointment as this type of NSAID does seem to work for me. I also take 500/30 co-codamol but concerned how may I'm taking with little relief. I do take an oral steroid, but again this will be addressed at my next appointment as I've also been on that long term.

Hoarseness is a side effect of MTX & I had it when I was on tablets. I mentioned it to my consultant & after checking me over he decided in my case it wasn't of great concern & to keep my mouth hydrated with fluids or sucking sweets,mints or the like, which did work for the hoarseness. Once I changed to injections my throat & voice, which had deepened, returned to normal. It may be the MTX that is making you more fatigued, but my guess is it's the disease itself as you're not fully controlled at the moment. Don't fight it & take yourself off to lie down when you feel the need as it will only exacerbate the situation otherwise. Over time you'll understand that these signs are your body's way of telling you to take it a little easier, not do too much otherwise you'll pay for it the next day & make your symptoms worse. I would mention both these to your Rheumy just to be on the safe side as it could be a reaction you're having to MTX as it is early days for you & both are recognised side effects.

Hope you feel a little better today & rest your hands as much as possible.

Reply

Thanks so much! Long term hoarseness is a problem for me due to my job as a teacher and a singer! I may ask about injections... I am off work and trying to rest although I do have my kids to deal with morning and evening. I am a single mum and it can be tough! I am feeling more upbeat today and I am hopeful for the future.

Reply

Oh that's even worse as you're obviously using your voice a lot with your job & even more with singing. That's never been a problem for me as I couldn't hold a tune if my life depended on it! Pleased you're feeling brighter today.

Reply

So sorry you have joined us on this journey. However, take heart, things will get better, but everything with this dratted disease takes time. There are so many drugs now, it's not like the old days, it's just a matter of finding your wonder drug. That can mean trying several different combinations, frustrating but eventually worthwhile. The fatigue is something we all have to learn to cope with, you need to listen to your body, and not feel guilty if you have to rest.

This forum is a great place for support, help and advice. There is also the NRAS site and helpline, great for info and help.

I hope you see some progress soon. Just remember you're not alone, there's lots of support out there! Look after yourself M x

Reply

Thanks so much! I am hopeful that the MTX will work soon enough. Woken with swelling in my right wrist today- just want to start seeing improvement and it's hard not to be impatient at times. Thanks for your help x

Reply

Hi Amanda

Reading what your post sums up how I feel. I started my mtx and hydroxychloroquine yesterday. I felt very emotional taking them as I had fought the meds (diagnosed just before Christmas) until I had a major flare up 4 weeks ago. At diagnosis it was only in my finger and knuckle and CRP level. Nothing prepared me for the pain, lack of movement, fatigue and low mood of the last 4 weeks. The hospital were good and got me an appt Monday, and so here I am on my road to finding me again. I know it's going to take a number of weeks and from reading understand I may have the flare up again - that is my focus. Like you I am a teacher (it's demanding), have 2 young daughters, so life does have to go on. It does help having access to people's experiences and I have found out a lot of info reading posts on here. Someone said to me on here, one thing with RA -you learn to have patience. I am trying to keep that at the fore of my mind while I start off with my meds and live my life as I can (I hope I feel like this in a few weeks!)

I hope you do find some relief soon.... Xx

Reply

Are you still working? I am off work and so glad I am x

Reply

I have been - its been a struggle, but I am part time and work in a sort of peri role. I struggled last week and on Monday was half way through an assessment with a child when i just had to abandon it, as I couldn't think straight and my hands ached. I had my hospital appt that evening and it hit me I was in no shape! I took yesterday and today off. So glad I am off today. I feel I have morning sickness!!!! arrghh…. Someone said when I start my folic acid tomorrow it can help with the nauseous feelings…

I think we need to rest. And don't feel guilty! All teachers I know struggle taking time off, but we have to listen to our bodies and give ourselves some TLC!!! x

Reply

Yes defo. I am off all week- my school have been amazing but I am worried about the long term. I want to be able to go back full time as usual for financial reasons...

Reply

I'm self employed, so no work means no money :(

Just take care of yourself, these medications help enormously but they do take their sweet time about it. I found it helpful to keep some sort of personal log/diary, because that way I could see changes, both good and bad. I, too, am permanently shattered and suffer from 'brain fog'. Its an uphill struggle but at least I feel I get a fighting chance with the combination of MTX (I inject) and hydroxy something or other, then taking Arcoxia and adding paracetamol when required. I also have Tramadol which I use on those bad nights when everything hurts. When I look back and see the state I was in however, I realise I doing really well - you will too.........just give yourself time. Gentle hugs Px

Reply

Hi Amanda - sorry to hear you've been diagnosed with RA. Its such a lonely condition that no one seems to understand it but yourself. I was diagnosed in august 2010 and after a lot of medicine juggling I'm now on Methotrexate injections, Hydroxychloroquine steroids, co-codamol etc., and a lot of other meds for other problems. a week ago i had shoulder surgery and I'm back on the 30 co-codamols for the pain. In my experience its not the Methotrexate thats wiping you out but the co-codamols. They are brutal for the stomach and will make you deliriously tired. Methotrexate should be taken in the evening, preferably before bed, this was advice given to me early on, which ive stuck too. If there are any Methotrexate side effects youwould have slept through them. Do hope this has been helpful. Good Luck xx

Reply

You may also like...